Pennsylvania, 2018Damaging Winds in Pennsylvania, June 13, 2018
June 13, 2018 · NWS CTP · 5 events in 2 counties and zones
A cold front crossed central Pennsylvania the evening of June 13, 2018, with scattered storms developing in a high-shear, modest CAPE environment. Most of the storms that developed displayed rotation, and wind damage reports were received from a line of storms that crossed Tioga County and a single cell that crossed Cambria County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front crossed central Pennsylvania the evening of June 13, 2018, with scattered storms developing in a high-shear, modest CAPE environment. Most of the storms that developed displayed rotation, and wind damage reports were received from a line of storms that crossed Tioga County and a single cell that crossed Cambria County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 13, 3:53 PM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 13, 3:53 PM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service State College PA
453 PM EDT Wed Jun 13 2018
.SYNOPSIS...
A frontal system will move through the region today. Several
days of dry and pleasant weather will follow for Thursday into
the weekend. Mid summer-like heat and humidity will build in for
Sunday and Monday before another cold front cools things down
for the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
4 pm update...
SVR Watch #175 in effect until 11 PM EDT for my northern tier
counties...
Previous discussion...
Considerable cloudiness remains over much of
central PA this afternoon. This is delaying more widespread
development of showers and thunderstorms. Thinning cloud deck
from west to east will offer a brief window of opportunity for
the atmosphere to become unstable ahead of a shortwave trof/cold
front that will move through the CWA during the late afternoon
and evening. Most of CWA remains in SPC slight risk area for
severe thunderstorms this afternoon into this evening.
The RAP shows PWATs surging to nearly 2" in the developing SW
flow ahead of the cold front so the humidity today will be
noticeable. The SREF/GEFS show this to be 1-3 STD DEV above
normal. With the high dewpoint air and expected breaks in the
overcast, models are consistent in developing CAPEs in the
1000-1800J range. If the expected sunshine doesn't happen we of
course will have more limited instability and will have to
temper our expectations for severe storms. But as it stands
right now, the cold front is passing at the right time of day
and will be moving into a moderately unstable airmass with
respectable deep layer shear on the order of 35-55kt.
SPC has highlighted most of the CWA with a slight risk for
severe storms with the primary threat being damaging wind gusts.
Large hail will also be possible in some of the more robust
organized updrafts.
Showers should wind down pretty rapidly this evening with most
of the HREF members showing the convection to have ended over
all but perhaps the extreme SE zones.
Drier air will filter in pretty rapidly making for a comfortable
night for sleeping over most of the region.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Thursday looks like it will be a bright day with just a few flat
cu and a gusty NW breeze. Highs will vary from around 70 along
the NY border to around 80 near the Mason-Dixon line.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As high pressure builds in from the Midwest, cooler and drier
conditions will continue through Friday. By Saturday the surface
ridge axis will drift to our east and eventually off the Mid
Atlantic coast, helping bring moderating temperatures and a
notable increase in humidity. The ECENS and GEFS are in good
agreement with a surge in the upper heights for the late
Saturday through early Monday timeframe, bringing warm and humid
conditions to end the weekend and to start the new week.
Sunday's highs will be pushing 90s over the SE third, with temps
peaking Monday in the lower 90s. Overnight lows will also be
very mild/muggy with readings likely hanging in the 70s over the
Susq Valley both Sunday night and Monday night. Temps across
the north also potentially quite warm, but could be tempered by
cloud debris from likely MCS development off to our W/NW.
The mention of a thunderstorm re-enters the forecasts for
Saturday night into Sunday with the hint of some sort of MCS
rotating over the top of the ridge in the increasing
heat/humidity. I leaned toward fairly low POPS for Sunday and
Monday. Mid level temps in the GFS and ECMWF are forecast to be
quite warm leading me to suspect that if this pans out, the
convection will be isolated at best. Monday may present the
better chance of the two days with the indication a
shortwave/cold front could enter the picture before the day is
over.
Scattered showers/tstms hang around on Tuesday as trough to our
north slowly drops southward. Temps/humidity then trends
gradually downward into midweek.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Updated the TAFS as of 5 PM, for some adjustment for timing
of showers and storms. Some small areas of showers and storms
just to the west of Clearfield, main area over Lake Erie.
The area mainly in the warm sector now, and VFR across most of
the area.
Earlier discussion below.
Murky, drizzly MVFR to occasionally IFR conditions prevail
across the central mountains this afternoon. High-res short term
models continue to indicate a line of SHRA and TSRA to cross the
region later this afternoon into evening.
Tried to time this event as well as not bring conditions down
too far as current cloud and drizzle may cap the atmoshpere from
realizing enough instability for large storms.
Once the frontal boundary sweeps through the area overnight,
conditions will improve to good VFR although there may be a
brief period of MVFR fog around sunrise.
There will clear skies tomorrow but northwest winds will
increase through the morning hours with gusts to 25 to 30 kts
through the afternoon.
.Outlook...
Thu night...Winds diminishing under clear skies.
Fri-Sun...No sig wx expected.
Mon...Chance of showers and storms, mainly north and west.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Gartner
NEAR TERM...DeVoir/La Corte/Gartner
SHORT TERM...La Corte
LONG TERM...La Corte/RXR
AVIATION...Ceru/Martin/TyburskiHazardous weather outlook, Jun 13, 6:01 PM EST, 21 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
701 PM EDT Wed Jun 13 2018
PAZ057>059-064>066-142315-
Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster-
701 PM EDT Wed Jun 13 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-063-142315-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Cumberland-
701 PM EDT Wed Jun 13 2018
...SEVERE THUNDERSTORM WATCH 176 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 13, 5:27 PM EST, 55 minutes before
Special Weather Statement
National Weather Service State College PA
627 PM EDT WED JUN 13 2018
PAZ006-132300-
Potter PA-
627 PM EDT WED JUN 13 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER COUNTY UNTIL 700
PM EDT...
At 626 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles
northeast of Shinglehouse, moving east at 45 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Galeton, Shinglehouse, Genesee, Harrison Valley, Ulysses and Oswayo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4200 7761 4171 7761 4193 7821 4199 7821
TIME...MOT...LOC 2226Z 287DEG 41KT 4201 7806
RXR
Special weather statement, Jun 13, 5:54 PM EST, 28 minutes before
Special Weather Statement
National Weather Service State College PA
654 PM EDT WED JUN 13 2018
PAZ005-006-037-140000-
McKean PA-Potter PA-Tioga PA-
654 PM EDT WED JUN 13 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MCKEAN...POTTER...AND
TIOGA COUNTIES UNTIL 800 PM EDT...
At 653 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Woodhull to near Troupsburg to near
Roulette. Movement was east at 50 mph.
Dime size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Mansfield, Wellsboro, Morris, Coudersport, Port Allegany, Elkland,
Blossburg, Roulette, Galeton, Westfield, Genesee, Lawrenceville,
Gaines, Covington, Arnot, Millerton, Harrison Valley, Leonard
Harrison State Park, Denton Hill State Park and Lyman Run State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4160 7687 4163 7772 4175 7826 4191 7829
4200 7782 4200 7693
TIME...MOT...LOC 2253Z 271DEG 42KT 4209 7735 4203 7762 4182 7816
RXRThunderstorm Wind, Tioga
- When
- June 13, 6:22 PM EST
- Where
- Tioga County, 0.53 mi WSW of Lawrenceville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.997, -77.129
A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Lawrenceville.
Thunderstorm Wind, Tioga
- When
- June 13, 6:46 PM EST
- Where
- Tioga County, 2 mi WNW of Mainesburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.794, -77.034
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto Route 6 east of Mansfield, blocking one lane of traffic.
Thunderstorm Wind, Tioga
- When
- June 13, 7:02 PM EST
- Where
- Tioga County, 0.53 mi E of Blossburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 41.680, -77.060
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Parkhurst Street in Blossburg.
Thunderstorm Wind, Tioga
- When
- June 13, 7:05 PM EST
- Where
- Tioga County, 0.57 mi ENE of Morris Run
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 41.682, -77.009
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires along Morris Run Road.
Thunderstorm Wind, Cambria
- When
- June 13, 7:25 PM EST
- Where
- Cambria County, 1.12 mi WNW of Patton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 40.636, -78.670
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires west of Patton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Pennsylvania, June 13, 20186 injured · $5.5 million · EF2 · 3 events
- Hail in Colorado, June 13, 2018$169 million · 3 in hail · 13 events
- Flash Flooding and Flood in Iowa, June 13 to 14, 2018$510,000 · 2 in hail · 47 events
- Flash Flood in Ohio, June 13, 2018$1.3 million · 1 event
- Lightning Strike in Florida, June 13, 2018$500,000 · 1 event
- Hail and Damaging Winds in New York, June 13, 2018$129,000 · 1.75 in hail · 24 events
- Damaging Winds in New York, June 13, 2018$115,000 · 50 kt wind · 9 events
- Flooding and Damaging Winds in Indiana, June 13, 2018$95,000 · 56 kt wind · 9 events
- Lightning Strike in Illinois, June 13, 2018$100,000 · 1 event
- Tornado in Pennsylvania, June 13, 2018EF1 · 1 event
- Tornado and Flash Flooding in Arkansas, June 13 to 14, 2018$5,000 · EF0 · 23 events
- Lightning Strike in Louisiana, June 13, 2018$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751898, 751899, 751901, 751902, 751903.